Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 130, NWS Springfield, MO

June 29, 2007Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 29, 2007, 12:10 PM CDT for Oregon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2007, 12:10 PM CDT (17:10 UTC)
Expired
Jun 29, 2007, 6:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Oregon County, MO

The radar

The Springfield radar (KSGF), 193 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 291711
FFWSGF
MOC149-292300-
/X.NEW.KSGF.FF.W.0130.070629T1710Z-070629T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT FRI JUN 29 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 600 PM CDT.

* AT 1159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
WARNED AREA. ONE TO LOCALLY TWO INCHES OF RAIN HAS ALREADY FALLEN 
ACROSS THE AREA. ADDITIONAL STORMS WILL MOVE ACROSS THE COUNTY AND 
MAY PRODUCE AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  THAYER AND ALTON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3682 9112 3650 9113 3651 9167 3688 9166
      3688 9124 3682 9124

$$

HATCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 11:58 AM CDT, 12 minutes earlier.

Area forecast discussion, Jun 29, 11:58 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1158 AM CDT FRI JUN 29 2007

.DISCUSSION...

ONGOING FORECAST LOOKS SOLID AND MADE VERY FEW CHANGES.  CLUSTERS OF
THUNDERSTORMS IMPACTED THE EASTERN OZARKS THIS MORNING WHILE A
STATIONARY BAND OF MODERATE RAIN CONTINUED NORTH OF THE CWA.  THIS
BAND WAS CAUSING SOME SERIOUS FLOODING PROBLEMS OVER NW MO AND
PORTIONS OF EASTERN KANSAS.

FOR THIS AFTERNOON...DESTABILIZATION HAS TAKEN PLACE ACROSS SOUTHERN
MISSOURI...WHICH WILL BECOME THE FOCUS FOR ADDTIONAL THUNDERSTORMS
TODAY.  PULSE LIKE STORMS WILL BE THE PREDOMINATE STORM
MODE...HOWEVER...IF LINE SEGMENTS CAN DEVELOP THEN THESE STORMS
COULD PRODUCE SOME DECENT WIND GUSTS GIVEN THE COLD POOL / LOW LEVEL
SHEAR BALANCE THATS PRESENT IN TODAYS ENVIRONMENT.  40 MPH WIND
GUSTS WERE ALREADY OBSERVED IN LICKING THIS MORNING AS A SEGMENT
WENT THROUGH THAT AREA.

WILL MAIN 70% POPS FOR MOST OF THE AREA...WITH AFTERNOON
TEMPERATURES CAPPING OUT IN MID AND UPPER 80S.  AN ISOLATED STRONG
TO SEVERE STORM CAN NOT BE RULED OUT...ESPECIALLY OVER SOUTHERN
MISSOURI.  FLASH FLOOD POTENTIAL ALSO EXISTS GIVEN THE TROPICAL
ENVIRONMENT...SO STAY TUNED FOR LATER WARNINGS AND DISCUSSIONS.

CRAMER

&&

.AVIATION...
THE EFFECTS OF SCATTERED SHOWERS AND THUNDERSTORMS WERE THE PRIMARY
CHALLENGE IN THIS AFTERNOON AVIATION FORECASTS.  THE TROPICAL LIKE
AIRMASS REMAINS ANCHORED OVER SOUTHERN MISSOURI...WHICH WILL
FACILITATE NUMEROUS AFTERNOON STORMS.  THE PREDOMINATE STORM MODE
WILL BE PULSE STORMS...CAPABLE OF PRODUCING BRIEF DOWNPOURS ALONG
WITH A FEW CLOUD TO GROUND LIGHTNING STRIKES.  LOOK FOR
DETERIORATING FLIGHT CONDITIONS IF ONE OF THESE STORMS IMPACTS
EITHER THE JOPLIN OR SPRINGFIELD AIRPORTS.

THE LATEST THINKING IS THAT AN EXTENDED PERIOD OF DRY WEATHER MAY BE
POSSIBLE FOR TONIGHT...AND WILL LIKELY CUT BACK ON THE PESSIMISTIC
PRECIP WORDING IN THE TAFS.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MOZ055>058-
066>071-077>081-088>091-093>095-101>104.

KS...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ073-097-101.

&&

WFO SGF
Hazardous weather outlook, Jun 29, 5:09 AM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 AM CDT FRI JUN 29 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
509 AM CDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 A VERY MOIST AIRMASS REMAINS IN PLACE ACROSS SOUTHEAST KANSAS AND
 THE MISSOURI OZARKS. A PERSISTENT UPPER LEVEL LOW OVER THE
 SOUTHERN PLAINS WILL INTERACT WITH THIS MOIST AIRMASS.
 ADDITIONALLY...A SLOW MOVING AND WEAK COLD FRONT REMAINS OVER
 SOUTHERN MISSOURI. ALL THESE FEATURES WILL COMBINE TO CREATE
 THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN OVER PARTS OF THE
 OUTLOOK AREA. IN GENERAL...THE HEAVIEST RAIN WILL OCCUR OVER
 SOUTHEAST KANSAS AND PARTS OF WEST CENTRAL AND CENTRAL MISSOURI
 THIS AFTERNOON AND EVENING...MAINLY NORTHWEST OF A CARTHAGE TO
 VIENNA LINE. HOWEVER..OTHER ISOLATED SLOW MOVING THUNDERSTORMS
 WILL ALSO OCCUR OVER THE REST OF THE MISSOURI OZARKS PRODUCING
 LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 THE FRONTAL BOUNDARY AND UPPER LEVEL LOW PRESSURE WILL REMAIN
 NEAR THE OUTLOOK AREA INTO SATURDAY. SHOWERS AND THUNDERSTORMS
 WILL THEREFORE CONTINUE INTO SATURDAY...AND POSSIBLY EVEN SUNDAY
 OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. HEAVY
 RAINFALL AND FLASH FLOODING POTENTIAL CONTINUES TO EXIST INTO
 THIS UPCOMING WEEKEND. SHOWER AND THUNDERSTORM CHANCES WILL THEN
 DIMINISH EARLY NEXT WEEK AS AN UPPER LEVEL RIDGE BUILDS OVER THE
 REGION.

.SPOTTER INFORMATION STATEMENT...

 SPOTTERS AND EMERGENCY MANAGERS ARE URGED TO REPORT ANY NOTABLE
 REPORTS OF MEASURED HEAVY RAINFALL AND ANY AREAS OF FLOODING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Special weather statement, Jun 29, 11:35 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 AM CDT FRI JUN 29 2007

MOZ083-291700-
DENT MO-
1135 AM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT FOR DENT COUNTY UNTIL NOON CDT...

AT 1131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
SALEM TO SALEM TO 13 MILES SOUTH OF SALEM...OR ALONG A LINE EXTENDING
FROM SALEM TO 13 MILES SOUTH OF SALEM...MOVING NORTHEAST AT 20 MPH.

PEOPLE IN CENTRAL DENT COUNTY...INCLUDING THE CITY OF SALEM...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:04 PM CDTFlash Flood WarningSGFJasper3 hr
Jun 28, 7:13 PM CDTFlash Flood WarningSGFShannon6 hr
Jun 28, 9:54 PM CDTFlash Flood WarningSGFDade, Polk6 hr
Jun 29, 12:22 AM CDTFlash Flood WarningSGFCamden6 hr
Jun 29, 1:03 AM CDTFlash Flood WarningSGFPulaski5 hr
Jun 29, 2:58 AM CDTFlash Flood WarningSGFMaries, Miller, Phelps3 hr
Jun 29, 3:25 PM CDTSevere Thunderstorm WarningSGFLawrence65 min
Jun 29, 4:13 PM CDTFlash Flood WarningSGFGreene6 hr
Jun 29, 4:18 PM CDTSevere Thunderstorm WarningSGFGreene34 min
Jun 29, 6:05 PM CDTFlash Flood WarningSGFJasper, Newton6 hr
Jun 29, 6:58 PM CDTFlash Flood WarningSGFChristian6 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.